Addicts have found multiple ways of using drugs. Drugs can be taken orally, smoked, injected, and sniffed or snorted. Some of these ways are taken to achieve a more intense high in a shorter amount of time. Every different way you take a drug has it’s own effects and affects the addict short and long term. A lot of addicts think by snorting a drug they are safer because they aren’t injecting it intravenously. Another misconception is if an addict is snorting a prescribed drug rather than a street drug they are also safer. Both of these misconceptions are far from the truth. Snorting prescribed drugs is just as dangerous as shooting up street drugs.
Some drugs that are commonly snorted include:
- Opioid painkillers, such as Vicodin, Percocet, and OxyContin.
- Prescription stimulants, such as Adderall and Ritalin.
According to the National Institute on Drug Abuse (NIH), non-medical use of prescription pain medication is a rampant problem affecting nearly 2.5 million people in the United States. This is even more distressing when you consider the suffering and adverse health effects that result from such abuse. One report indicated that approximately one million visits to emergency departments could be attributed directly to prescription drug abuse.
The various harmful effects upon the body that result from drug abuse can be further aggravated by the method used to ingest the substance. Many people who abuse drugs prefer to take prescription pain pills by crushing them into powder and then inhaling them through the nose.
Table of Contents
What Is Sniffing and Snorting?
Snorting or sniffing is when an addict inhales a drug, which is in powder form or a crushed up pill, through the nose. This way of administration is also referred to as nasal insufflation or intranasal.
Because it is misunderstood that snorting prescribed drugs, such as pills, are safer than shooting street drugs, there is and has been a rise of addiction and overdoses due to snorting prescription pills.
Prescription pills are made to be taken in a particular way, often ingested orally, and to be released slowly. When taken the right way, the medication is broken down in the stomach before it is absorbed into the bloodstream over time. By snorting, the full effect of the drug is released almost immediately by going straight into the bloodstream via blood vessels in the nasal cavity, which can have serious consequences.
The Health Dangers of Sniffing and Snorting Drugs
Your nose simply wasn’t meant to inhale powders. Sniffing or snorting drugs has multiple health consequences. You can damage your respiratory system, making it difficult for you to breathe normally. The mucous membranes in your nose are extremely delicate and can be easily damaged. When these get damaged, they stop functioning normally, making your normal respiratory actions not work properly.
Other side effects of snorting drugs include:
- Increased heart
- Loss of smell
- Frequent runny nose
- Problems with swallowing
Long-term effects are the most severe and often cause permanent damage to the nose. Long-term snorting of drugs sets up a cascade of infections and damage leading to perforation in the septum part of the nose. A nasal septum perforation is a medical condition in which the nasal septum, the bony/cartilage wall dividing the nasal cavities, develops a hole.
How do Snorting Drugs cause Aneurysms?
Snorting drugs increases blood pressure by tightening blood vessels (vasoconstriction). High blood pressure causes small tears on the inside of blood vessels. If these tears do not repair properly, the vessel walls become thin and have a hard time maintaining pressure. A weakening vessel may then bulge or balloon.
Symptoms of a Brain Aneurysm
Symptoms of an unruptured brain aneurysm are similar to a stroke:
- Double vision or changed vision
- Numbness of one side of the face
- One pupil dilated when the other is not
- Pain behind the eyes
If the following symptoms are experienced, call 911 immediately
Signs and Symptoms of Snorting Drugs
The belief that snorting drugs cannot lead to addiction is also far from true.
According to the National Institute on Drug Abuse (NIH), the path to drug addiction begins with the voluntary act of taking drugs. But over time, a person’s ability to choose not to do so becomes compromised. Seeking and taking the drug becomes compulsive. This is mostly due to the effects of long-term drug exposure on brain function. Addiction affects parts of the brain involved in reward and motivation, learning and memory, and control over behavior.
If you or a loved one have been sorting or sniffing pills and noticed the signs of addiction such as:
- Obsessive thoughts
- Disregard of harm
- Loss of control
- Mood change
- Loss of interest
- Hiding drug use
Professional Addiction Treatment
We at Garden State Treatment Center can help you get in the right direction to recovery. Located in the heart of Northern New Jersey, Garden State Treatment Center is an outpatient and partial care addiction treatment facility that offers nuanced levels of care for individuals struggling with the horrors of substance abuse. It is our explicit goal to help addicted clients rebuild their lives from the inside out and reintegrate themselves back into society. The most important thing you can expect from your Garden State Treatment Center Treatment experience is that you will emerge from it transformed, stable, and ready to begin a lifetime of recovery.
What does snorting pills do?
Snorting pills, or insufflating, is a dangerous and illegal method of drug misuse. When a person crushes and snorts a pill, they’re attempting to get the drug into their system faster than if they were to take it orally. This can intensify the drug’s effects, but it also significantly increases the risk of harmful side effects and overdose.
When a pill is snorted, the drug is absorbed directly into the bloodstream through the blood vessels in the nasal cavity. This results in a rapid onset of effects compared to swallowing the pill, which involves a slower process of digestion and absorption.
However, there are several serious risks associated with snorting pills:
- Overdose: Because snorting allows a drug to enter the bloodstream quickly, there is a higher risk of overdose. Overdose can result in serious health problems and potentially death.
- Damage to the Nose and Throat: Snorting pills can damage the delicate tissues in the nose and throat, leading to nosebleeds, a lost sense of smell, trouble swallowing, and other problems.
- Infection and Disease: Snorting drugs can lead to infections in the nasal cavity and respiratory tract, as well as increase the risk of diseases like hepatitis C or HIV if people share snorting equipment.
- Addiction: Snorting pills increases their addictive potential because the effects are felt more quickly and intensely. This can lead to a cycle of addiction where a person needs to continue using the drug to avoid withdrawal symptoms.
- Adulterants and Fillers: Many pills contain fillers and other substances that are not intended to be snorted and can cause additional harm when insufflated.
In short, snorting pills is a dangerous activity with significant risks. If you or someone you know is struggling with substance misuse, it’s important to seek professional help.
What are the signs someone is snorting drugs?
Signs that someone may be snorting drugs can vary based on the specific substance being used, but there are a number of common physical and behavioral indicators:
- Frequent Nosebleeds: The act of snorting drugs can damage the nasal passages and lead to frequent nosebleeds.
- Runny or Stuffy Nose: Regularly snorting drugs can lead to chronic nasal problems, such as a persistently runny or stuffy nose.
- Changes in Nasal Appearance: Over time, snorting drugs can cause physical changes to the nose, such as a deviated septum or even a collapse of the nasal bridge.
- Loss of Sense of Smell: Chronic snorting can lead to a loss or decrease in sense of smell.
- Hoarseness or Chronic Throat Problems: Drugs that are snorted can also irritate the throat, leading to persistent throat problems or a hoarse voice.
- Residue around the Nose: You may notice a powdery residue around the person’s nostrils.
- Drug Paraphernalia: Finding items such as crushed pill residue, razor blades, small mirrors, or rolled up dollar bills or straws could be a sign someone is snorting drugs.
- Frequent Visits to the Bathroom or Other Private Places: People who snort drugs often need a private place to use, so they may disappear to the bathroom or another secluded spot frequently.
- Changes in Behavior or Mood: You might notice sudden changes in behavior, such as increased energy or euphoria immediately after disappearing (likely after using the drug) and then fatigue or depression later (as the drug effects wear off).
- Changes in Sleep Patterns: Many drugs can disrupt sleep, leading to insomnia or changes in sleep schedule.
- Neglecting Responsibilities: If the person starts neglecting school, work, or other responsibilities, it could be a sign of drug use.
- Financial Problems: Drugs can be expensive, and someone who is using drugs might start having unexplained financial problems.
If you suspect someone is snorting drugs, it’s important to approach the situation with care and concern. It may be helpful to seek advice from a healthcare provider or a counselor experienced in substance use issues. You may also consider reaching out to local or national resources and helplines that can provide guidance and support.